Search by Letter: ABCDEFGHIJKLMNOPQRSTUVWXYZ
/Home/Birth Control Pills and Bleeding: Should You Worry?

Birth Control Pills and Bleeding: Should You Worry?

Birth control pills can cause bleeding in the first months after the start of use of these drugs. If the oral contraceptive is matched to the woman correctly, after a while the bloody spotting will cease, and a woman will have regular bleeding between periods. In cases where bleeding lasts for more than three months, the doctor will determine the cause and select another contraceptive.

Birth Control Pills and Bleeding

If you have heavy bleeding in the middle of the period, then you should contact the doctor in the nearest future. Spotting during the intake of contraceptives can be different. They can be normal or mean that the selected drug is not suitable for a woman.

Adaptive bleeding

Egg maturation, ovulation, and rejection of the endometrium during menstruation are regulated by the hormones of the female reproductive system. The first phase of the cycle is dominated by the action of estrogens, which stimulate the maturation of the follicle. From the follicle in the middle of the cycle comes a mature egg, that is, ovulation occurs. In the second phase, the level of estrogen and progesterone is increased, which prepares the walls of the uterus for possible implantation of the embryo.

The concentration of sex hormones in contraceptives is always less than the content of these active substances in the body of a woman. Therefore, some time is required for adaptation to the action of the medicine used.

Normally, during 2-3 months, there may be bleeding when taking birth control pills. It stops after getting used to low doses of hormones. If spotting is insignificant, you may just use several daily pads, then no further action is required. Brown bleeding after a missed pill has such a color due to the fact that a small amount of blood is mixed with vaginal mucus.

The withdrawal of the drug or its replacement by another during this period is not required. The contraceptive effect does not decrease if you take the medicine on time. When spotting does not stop, become abundant and accompanied by pains in the lower abdomen, it is necessary to urgently consult a doctor.

In every fourth woman, adaptive bleeding lasts for 3-6 months. If it does not disappear after this time, and attempts to select another drug do not result in success, then this method of contraception should be abandoned.

Menstruation-like vaginal discharge

It should be understood that with this method of preventing pregnancy, menstruation is not natural – bleeding is caused by the withdrawal of the contraceptive. They are also called menstrual-like. These discharges are normal when taking birth control pills.

Most of the contraceptives are taken within 21 days, and then a seven-day break is necessary. A woman should wait for a menstruation 2-3 days after the last pill from the pack was taken.

When a girl takes contraceptives irregularly and has a sexual life, and bleeding has not occurred, it is necessary to exclude pregnancy. Prior to this, the use of contraceptives is not recommended.

Some tablets are taken 28 days, after that, a woman immediately starts to take tablets from a new package, without taking breaks. Bleeding will occur when taking those tablets that do not contain hormones, that is, they are a placebo.

If periods before taking pills were regular, then they remain stable after withdrawal of the contraceptives. Sometimes menstruation is restored within 2-3 cycles. In cases where this does not happen, you need to contact the doctor.

Breakthrough bleeding

As in the case of blood discharge at the beginning of menstruation, the reason for mid-cycle bleeding is the lack of estrogen, the hormone that is part of the drug in a certain concentration. The second factor that can explain discharge on the background of taking birth control pills is the incompleteness of the adaptive period of the female body. Exact causes of breakthrough bleeding will be determined by a doctor.

But there may be situations when there is no possibility to go to a gynecologist immediately. Doctors recommend taking a double daily dose of a contraceptive (1 tablet in the morning and in the evening). Taking the drug in this mode is necessary daily until bloody discharge stops.

Later it is important to visit a gynecologist so that he can find out why this situation has arisen. Then he will recommend another drug. For example, if bleeding occurs when taking a micro dosage contraceptive, the doctor will prescribe a low-dose OC.

Also, breakthrough bleeding can occur in these cases:

  • the woman has forgotten to take the next tablet;
  • there was diarrhea or vomiting, which worsened the absorption of the contraceptive;
  • taking birth control pills with antibiotics can cause bleeding;
  • interaction with St. John’s Wort;
  • the contraceptive regimen is prolonged (in this case, the OC is taken for 63 days, followed by a break for 7 days, and then the tablets are resumed).

Can I have sex with bleeding from birth control pills?

Blood discharge on the background of taking contraceptives indicates a violation of the hormonal balance in the body of a woman: it can manifest itself in a deficiency in the OC of the progestogen or estrogen. The constant bleeding in the period between periods requires a change of contraceptive to a stronger substance, then the hormonal balance will be restored and the problem will be resolved by itself.

At the time of unstable hormonal balance, experts advise refraining from intimacy, because a woman may have diseases of the reproductive system or infections.

Bleeding after withdrawal of birth control pills

Sometimes experts prescribe drugs with regulating properties in order to normalize the female body after taking birth control pills. The cause of additional medication is the appearance of bleeding between periods. The mechanism of exposure to contraceptive pills is based on the suppression of certain processes directly related to the hormonal balance, over time, the female body adapts to new conditions and gets used to it. When the contraceptive effect weakens or completely disappears, everything works in the reverse order: the sexual system rebuilds the hormonal balance in the original parameters, and this causes small uterine bleeding.

Bleeding after emergency contraception

Such contraception is aimed at preventing pregnancy after sexual unprotected contact or with inefficient use of other means.  These drugs should be used within 2 or 3 days after a sexual unprotected contact. Drugs cause significant hormonal imbalance, which prevents the possible onset of pregnancy.

The most frequent side effect of emergency contraception is bleeding, which can begin after a few days after taking the drug. In some girls, the use of such measures leads to cycle disorders.

Bleeding after intercourse

Bleeding that occurs in a woman after sexual intercourse is called postcoital bleeding. The reasons for such a condition can be very diverse. Of course, in the overwhelming majority of cases, such bleeding poses no danger to the woman, but, nevertheless, in any case, a woman should contact the gynecologist as soon as possible in order to find out the cause of the bleeding and take the necessary measures for the treatment.

First of all, the causes of blood discharge after sexual intercourse can be mechanical. These are possible injuries that a woman could get as a result of too active or rough sex: trauma and rupture of the vaginal wall or vault, mucous membrane damage to the cervix or its erosion.

This probability is especially great if bleeding after sex occurs unexpectedly and is accompanied by a sharp pain that has arisen during intercourse. In this case, it is necessary to immediately call an ambulance, as with any serious injury accompanied by bleeding.

Infectious diseases, most often chlamydia or other sexually transmitted diseases (STDs) are also common causes of postcoital bleeding.

In addition, bleeding after sexual contact may be caused by inflammatory diseases of female genital organs.

Bleeding after sexual intercourse can also be a consequence of taking certain medications, in particular, aspirin, as well as drugs that reduce blood coagulability, and contraceptives. This occurs when, as a result of taking medications, hypoplasia of the uterine mucosa occurs, that is, a decrease in the thickness of its internal membrane, which can lead to bloody discharge.

It can also be caused by the wrong intake of certain hormonal drugs, for example, contraceptives. Failure to take these drugs or delay in their use can also provoke bleeding after sexual intercourse. In such cases, the doctor, having determined the cause of bleeding, may advise replacing the drug that caused such an undesirable reaction or temporarily cancels it.

What to do if you have a bleeding?

Bleeding from taking contraceptives can be normal or can indicate various disorders. Therefore, if the adaptation period has passed, and the discharge remains, a doctor’s consultation is necessary. He will tell you how to reduce or to stop bleeding during taking birth control pills. Also, urgent care is needed in cases when a woman has continuous or constant bleeding, regardless of the duration of the therapy. During the examination, the doctor will find out what caused the bleeding, advise how to stop it, and then decide which contraceptive means a woman can take further.